Alert archive / Maine / Flash Flood Warnings in 2025

Flash Flood Warning 2, NWS Caribou, ME

May 16, 2025Piscataquis County, Maine

NWS Caribou, ME issued this flash flood warning at May 16, 2025, 4:29 PM EDT for Piscataquis County, Maine. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2025, 4:29 PM EDT (20:29 UTC)
Expired
May 16, 2025, 6:00 PM EDT
In force
91 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

County Piscataquis County, ME

The radar

The Caribou radar (KCBW), 101 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WGUS51 KCAR 162029
FFWCAR
MEC021-162200-
/O.NEW.KCAR.FF.W.0002.250516T2029Z-250516T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Caribou ME
429 PM EDT Fri May 16 2025

The National Weather Service in Caribou has issued a

* Flash Flood Warning for...
  Northeastern Piscataquis County in north central Maine...

* Until 600 PM EDT.

* At 429 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Telos Lake and Baxter State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4613 6906 4609 6924 4615 6931 4626 6905
      4621 6894

FLASH FLOOD...RADAR INDICATED

$$

LaFlash
1 follow-up statement
361 
WGUS71 KCAR 162159
FFSCAR

Flash Flood Statement
National Weather Service Caribou ME
559 PM EDT Fri May 16 2025

MEC021-162209-
/O.EXP.KCAR.FF.W.0002.000000T0000Z-250516T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Piscataquis ME-
559 PM EDT Fri May 16 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM EDT THIS EVENING FOR 
NORTHEASTERN PISCATAQUIS COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4613 6906 4609 6924 4615 6931 4626 6905
      4621 6894

$$

LaFlash

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at May 16, 1:59 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 16, 1:59 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
159 PM EDT Fri May 16 2025

.SYNOPSIS...
A front will settle across Northern Maine today. Low pressure
will slowly cross the area Saturday through Sunday, then slowly
exit to the east Monday through Tuesday.
&&

.NEAR TERM /THROUGH TONIGHT/...
Update...
A nearly stationary frontal boundary will remain across
northern Maine this afternoon. Convergence along the boundary,
along with diurnal heating, will support shower development
along with isolated/scattered thunderstorms across northern and
central areas through the afternoon. Any slow moving
thunderstorms could produce locally heavy rain. Isolated
afternoon showers are possible Downeast. Otherwise, expect
partly sunny/mostly cloudy skies across the region this
afternoon. Afternoon high temperatures will range from around 70
to the upper 70s across much of the forecast area, with lower to
the mid 60s along the Downeast coast. Have updated to adjust
for current conditions along with expected afternoon
temperatures and clouds.

Previous Discussion...
The main feature today will be a backdoor cold front that will
get hung up over the Central Highlands this afternoon. The front
will become the focus for shower and thunderstorm development
this afternoon into this evening. The threat area looks to be
from around Moosehead Lake towards Baxter State Park and the
North Woods. Model soundings show a tall, skinny CAPE profile,
and almost no storm motion. This favors thunderstorms that move
slowly (if at all) and produce heavy rainfall. As such, the
Weather Prediction Center (WPC) has placed these areas in a
slight risk for excessive rainfall. The shower and thunderstorm
threat will end later this evening as instability diminishes
with the loss of daytime heating. South to southeast winds will
prevent more than an isolated rain shower for Bangor and
Downeast today.

Patchy to areas of fog will be a concern once again tonight
south of Katahdin. Lows tonight will be in the upper 40s along
the New Brunswick border and at the coast. Elsewhere, expect
lower to mid 50s.
&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
An occluded front will continue to lift northeastwards through
the forecast area during the day on Saturday. This area of lift
will spur rain showers throughout the region through the day.
Most rain showers will be on the lighter side, though some more
moderate rainfall is quite possible, especially along the
immediate boundary and associated with any mesoscale boundaries
that may develop through the day.

The center of the occluded low will likely enter the forecast
area Saturday night, then slowly cross the region from west to
east through the day on Sunday. As the center pushes through,
steadier rain is likely, with light to moderate rainfall through
the night.

By Sunday, the center of the low pressure should be moving out
into the Canadian Maritimes, with showers continuing to wrap
around the backside of the low through the day. Rain showers
will likely continue across the entire forecast area through the
day on Sunday as well as through the night Sunday night.
&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As the occluded low continues to slowly churn off into the
Canadian Maritimes, rain showers will likely continue to wrap
around into the forecast area Monday through Tuesday. NW flow
with the cold conveyor belt wrapping around the backside of the
departing low will lead to temperatures falling below average,
and will remain so through the middle of the week.

Shower activity may lessen into the day on Wednesday, but as an
upper level trough remains over the area, even though there is a
break between two systems, there could still be enough
instability for diurnal showers to develop. The next low
pressure system could approach the area from the southwest into
the day on Thursday. Of the global deterministic guidance suite,
the CMC is the slowest with this system. In fact, the CMC has
further slowed the system in the recent 00z run such that the
area remains under local narrow ridging on Thursday. The other
solution that most other guidance is locked onto brings a low
near or over the area on Thursday, with another round of rain
and the possibility for increased winds as the low could rapidly
deepen through or just south of the Gulf of Maine. All that
said, at this time range either of these solutions remain in
play, and great uncertainty remains at this time.
&&

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: Variable conditions this afternoon. Generally
VFR/MVFR, local LIFR. Showers along with isolated/scattered
thunderstorms across northern and central areas. Thunderstorms
could produce locally heavy rain. Isolated afternoon showers
Downeast. VFR/MVFR local IFR early tonight, then MVFR/IFR
occasional LIFR overnight with fog. Showers along with
isolated/scattered thunderstorms early tonight, with
isolated/scattered showers overnight. Across northern areas,
east/southeast winds 5 to 10 knots today, with south/southeast
winds 5 to 10 knots Downeast. South/southeast winds 5 to 10
knots regionwide tonight.

SHORT TERM:
Sat - Sun: IFR in rain. Brief LIFR fog possible at coastal
terminals through Sat. SE winds 5 to 10 kts shifting N Sun.

Sun night - Mon night: MVFR with brief IFR possible in lingering
showers, particularly at northern terminals. N winds increasing
to 10 to 15 kts.

Tues: MVFR with gradual improvement towards VFR possible. N
winds 5 to 15 kts.
&&

.MARINE...
NEAR TERM: Winds/seas below small craft advisory levels today
through tonight. Areas of fog today through tonight.

SHORT TERM: Winds and seas will likely remain well below small
craft advisory levels through the weekend and into early next
week. Fog is likely to remain over the waters Saturday through
Sunday. Additionally, scattered rain showers becoming more
steady could also lead to a decrease in visibility.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Norcross/Clark
Short Term...AStrauser
Long Term...AStrauser
Aviation...Norcross/AStrauser
Marine...Norcross/AStrauser
Hazardous weather outlook, May 16, 3:39 AM EDT, 12 hours 50 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Caribou ME
339 AM EDT Fri May 16 2025

MEZ001-003-004-010-170700-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-
339 AM EDT Fri May 16 2025

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.

.DAY ONE...Today and tonight.

From the Allagash south to the Moosehead Lake region and the Central
Highlands, showers and thunderstorms Friday afternoon have the
potential to produce locally very heavy rain. Be alert for potential
flash flooding if traveling or recreating in this region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-170700-
Coastal Hancock-Coastal Washington-
339 AM EDT Fri May 16 2025

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS
MORNING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-170700-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
339 AM EDT Fri May 16 2025

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Fog is likely over the waters today and tonight, with visibilities
less than one mile.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Fog should continue over the waters into this weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ002-005-006-170700-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
339 AM EDT Fri May 16 2025

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Far Northern Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-031-032-170700-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
339 AM EDT Fri May 16 2025

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS
MORNING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 16, 3:15 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Caribou ME
315 PM EDT Fri May 16 2025

MEZ003-004-162000-
Northern Piscataquis ME-Northern Somerset ME-
315 PM EDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PISCATAQUIS AND
SOMERSET COUNTIES THROUGH 400 PM EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Clayton Lake, moving south at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Piscataquis and Somerset Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4649 6979 4651 6951 4626 6943 4623 6983
TIME...MOT...LOC 1914Z 358DEG 7KT 4644 6964

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

LaFlash
Special weather statement, May 16, 3:51 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Caribou ME
351 PM EDT Fri May 16 2025

MEZ001-162030-
Northwest Aroostook ME-
351 PM EDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN AROOSTOOK COUNTY
THROUGH 430 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Saint Pamphile, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Aroostook County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4683 6945 4686 6954 4705 6945 4696 6919
TIME...MOT...LOC 1951Z 206DEG 9KT 4690 6945

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

LaFlash
Special weather statement, May 16, 4:22 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Caribou ME
422 PM EDT Fri May 16 2025

MEZ001-162115-
Northwest Aroostook ME-
422 PM EDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL AROOSTOOK COUNTY
THROUGH 515 PM EDT...

At 422 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Allagash Township, or 10 miles southwest of Allagash,
moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Allagash, Allagash Township, and Dickey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4689 6916 4694 6928 4717 6916 4704 6885
TIME...MOT...LOC 2022Z 215DEG 12KT 4695 6917

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

LaFlash

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:20 AM EDTDense Fog AdvisoryCARHancock, Penobscot, Piscataquis, Washington8 hr
May 16, 2:29 PM EDTAreal Flood AdvisoryCARPiscataquis3 hr
May 16, 2:31 PM EDTAreal Flood AdvisoryCARPiscataquis3 hr
May 16, 3:15 PM EDTSpecial Weather StatementCAR45 min
May 16, 3:37 PM EDTAreal Flood AdvisoryCARPiscataquis52 min
May 16, 3:39 PM EDTAreal Flood AdvisoryCARAroostook, Piscataquis, Somerset47 min
May 16, 3:51 PM EDTSpecial Weather StatementCAR39 min
May 16, 3:58 PM EDTSevere Thunderstorm WarningCARAroostook47 min
May 16, 4:22 PM EDTSpecial Weather StatementCARAroostook53 min
May 16, 4:26 PM EDTFlash Flood WarningCARAroostook, Piscataquis, Somerset94 min

Nearby

Flash Flood Warnings in Maine, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.